Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 186, NWS Lincoln, IL

August 17, 2004Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 17, 2004, 6:59 PM CDT for Stark County, Illinois. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 6:59 PM CDT (23:59 UTC)
Expired
Aug 17, 2004, 8:00 PM CDT
In force
61 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Stark County, IL

The radar

The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 1:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 12.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
604 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 172359
SVRILX
ILC175-180100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
659 PM CDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 800 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 2 MILES NORTH OF WEST JERSEY...OR 5 MILES
  SOUTHWEST OF TOULON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOULON
  WYOMING
  CASTLETON

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 60 MPH...DAMAGING HAIL 
UP TO 1.5 INCH IN DIAMETER...FREQUENT LIGHTNING...AND VERY HEAVY 
RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4116 8999 4100 8998 4099 8965 4117 8965

$$

KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:02 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 17, 2:02 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
202 PM CDT TUE AUG 17 2004

.DISCUSSION...LATEST SURFACE ANALYSIS HAD A COLD FRONT EXTENDING
FROM LOW PRESSURE NEAR HUDSON BAY INTO THE CENTRAL PLAINS. AN
INCREASINGLY WARM/HUMID AIRMASS WAS NOTED ALONG/AHEAD OF THE FRONTAL
BOUNDARY. MAIN FORECAST CONCERN OVER THE NEXT FEW DAYS REVOLVES
AROUND SHOWER/THUNDERSTORM THREAT AS THIS FRONT AND A COUPLE
TRAILING FRONTS MOVE INTO AND THROUGH FORECAST AREA BY FRIDAY.

12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE SHORT TERM. BIGGEST
DIFFERENCE COMES ON FRIDAY WHERE THE GFS SEEMS TO BE HAVING FEEDBACK
PROBLEMS AND A STRONGER UPPER WAVE/SURFACE RESPONSE. WILL FOLLOW THE
WEAKER ETA SOLUTION HERE.

SHORT TERM...TONIGHT THROUGH FRIDAY...

TONIGHT...COLD FRONT WILL SLOWLY DROP INTO ILLINOIS THIS
EVENING...PARTLY DRIVEN BY A SHORT WAVE DIVING ACROSS IOWA. DEW
POINTS CLIMBING INTO THE 60S AND AMPLE SURFACE HEATING SUPPORT CAPE
VALUES AROUND 2000 J/KG AND LI VALUES TO -8 INTO THE EVENING. THIS
INSTABILITY AND THE FORCING WITH THE WAVE/FRONT IS MORE THAN
SUFFICIENT FOR A FEW STRONG TO SEVERE STORMS UNTIL THE ATMOSPHERE
STABILIZES AGAIN BY LATE EVENING. THE FRONT IS EXPECTED TO WASH OUT
ONCE IT STALLS HERE LATER TONIGHT.

WEDNESDAY AND WEDNESDAY NIGHT...THE DAY SHOULD START OUT QUIETLY.
HOWEVER...BY AFTERNOON ANOTHER COLD FRONT WILL APPROACH FROM THE
NORTHWEST...DRIVEN BY A STRONG SHORT WAVE DIVING OUT OF CENTRAL
CANADA AROUND A STRENGTHENING VORTEX. THE FRONT WILL LIE OUT NEARLY
WEST TO EAST ACROSS FORECAST AREA WEDNESDAY NIGHT BRINGING A GOOD
SHOT FOR SHOWERS/STORMS TO THE REGION. HOWEVER...THE BETTER DYNAMIC
FORCING WILL OCCUR ACROSS THE GREAT LAKES REGION CLOSER TO THE UPPER
VORTEX.

THURSDAY...ANOTHER PERIOD OF QUIET WEATHER IS EXPECTED TO START THE
DAY AS WEDNESDAY/S FRONTAL BOUNDARY SAGS SOUTH OF THE FORECAST AREA.
THERE IS STILL ENOUGH UNCERTAINTY ON THE FRONTAL POSITION TO LEAVE A
LOW CHANCE OF SHOWERS/STORMS IN DURING THE DAY ON THURSDAY
(ESPECIALLY WITH DIURNAL HEATING BY AFTERNOON).

THURSDAY NIGHT AND FRIDAY...A WAVE WILL LIFT OUT OF THE ROCKY
MOUNTAINS AND RIDE EAST NORTHEAST ALONG THE FRONTAL BOUNDARY...
GRADUALLY CAUSING IT TO LIFT BACK NORTH INTO FORECAST AREA. AT THE
SAME TIME...ANOTHER WAVE WILL DIVE SOUTHEAST INTO THE GREAT LAKES
REGION AROUND THE CANADIAN VORTEX. THESE TWO WAVES WILL INTERACT
WITH THE FRONTAL BOUNDARY TO BRING A RENEWED CHANCE FOR
SHOWERS/STORMS. THE GFS IS STRONGER WITH THIS INTERACTION AND
ACTUALLY DEVELOPS A SURFACE LOW ALONG THE FRONT...BUT THIS LOOKS
OVERDONE DUE TO CONVECTIVE FEEDBACK. IN ANY CASE...IT STILL LOOKS
LIKE WE HAVE A PRETTY GOOD SHOT FOR PRECIPITATION.

LONG TERM...SATURDAY THROUGH TUESDAY...MODELS/ENSEMBLES STILL NOT IN
VERY GOOD AGREEMENT THROUGH THE LONG RANGE PERIOD...ESPECIALLY AFTER
SATURDAY. THE MODELS CONTINUE TO STRUGGLE WITH THE IMPULSES AROUND
THE ANOMALOUS VORTEX OVER CENTRAL CANADA AND THE ASSOCIATED TROFFING
AND COLD AIR OVER THE EASTERN UNITED STATES. WILL CONTINUE WITH DRY
CONDITIONS ONCE THE COLD FRONT PUSHES SOUTH OF FORECAST AREA EARLY
SATURDAY. WHILE SOME MODEL SOLUTIONS SUGGEST A CHANCE OF
PRECIPITATION IN THE MONDAY/TUESDAY TIME FRAME...THE SPREAD OF
SOLUTIONS IS TOO LARGE TO WARRANT PRECIPITATION MENTION AT THIS
TIME. THIS IS ESPECIALLY TRUE CONSIDERING THE DRY PATTERN WE HAVE
BEEN IN AND RELATIVELY LOW IMPACT PRECIPITATION EVENTS THAT WOULD
GENERALLY BE EXPECTED IN A NORTHWEST FLOW PATTERN SUCH AS THE ONE WE
ARE IN.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BAK
Hazardous weather outlook, Aug 17, 11:15 AM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT TUE AUG 17 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1115 AM CDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL ILLINOIS THIS
AFTERNOON AND DIMINISHING DURING THE EVENING AFTER SUNSET. THIS IS
DUE TO A COLD FRONT AND UPPER LEVEL DISTURBANCE MOVING INTO ILLINOIS
FROM IOWA LATER THIS AFTERNOON. SOME SEVERE STORMS WILL BE POSSIBLE...
MAINLY BETWEEN 2 AND 8 PM NORTH OF I-70...WHERE THERE IS A SLIGHT
RISK OF SEVERE STORMS. THE PRIMARY SEVERE WEATHER THREAT WILL BE
LARGE HAIL AND DAMAGING WIND GUSTS. A FEW STORMS COULD ALSO PRODUCE
FREQUENT LIGHTNING AND BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY. THE RISK
FOR SEVERE STORMS WILL ALSO CONTINUE...ESPECIALLY DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS THURSDAY AND FRIDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY NORTH OF I-70 FROM 2 TO 8 PM.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

KH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:54 PM CDTTornado WarningILXKnox, Stark66 min
Aug 17, 6:51 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Woodford54 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.